Alert archive / North Carolina / Beach Hazards Statements in 2022
Beach Hazards Statement 24, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jun 26, 2022, 5:12 AM EDT for Dare County, North Carolina. It took effect at Jun 26, 2022, 7:00 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 26, 2022, 5:12 AM EDT (09:12 UTC)
- In effect from
- Jun 26, 2022, 7:00 AM EDT
- Expired
- Jun 26, 2022, 8:00 PM EDT
- In force
- 13 hr
- Issued by
- NWS Newport/Morehead City, NC
County Dare County, NC
The radar
The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 22 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1150 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384 WHUS42 KMHX 260912 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 512 AM EDT Sun Jun 26 2022 NCZ203-205-262115- /O.NEW.KMHX.BH.S.0024.220626T1100Z-220627T0000Z/ Northern Outer Banks-Hatteras Island- 512 AM EDT Sun Jun 26 2022 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF CAPE HATTERAS... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur shortly after noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
166 WHUS42 KMHX 261501 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1101 AM EDT Sun Jun 26 2022 NCZ203-205-270000- /O.CON.KMHX.BH.S.0024.000000T0000Z-220627T0000Z/ Northern Outer Banks-Hatteras Island- 1101 AM EDT Sun Jun 26 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around noon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 26, 4:28 AM EDT, 44 minutes earlier.
Area forecast discussion, Jun 26, 4:28 AM EDT, 44 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 428 AM EDT Sun Jun 26 2022 .SYNOPSIS... High pressure will remain across the area today. A weak cold front will slowly cross into the area tomorrow and then stall just to the south through Wednesday, bringing unsettled conditions. High pressure then builds in from the north and east Thursday, and will remain in control through the end of the week. && .NEAR TERM /THROUGH TODAY/... As of 400 AM Sunday...Ridging continues to control the forecast, keeping benign conditions in place overnight. For inland and sheltered areas, winds have decoupled late this evening which has aided radiational cooling and has led to another round of overnight/early morning patchy fog, with best chances along and west of Hwy 17. The majority of this fog is expected to be rather shallow. However, an SPS has been issued for Nern counties where smoke from the wildfire in NWern Hyde Co adds to visibility concerns. VIS here could get down to 1 mi or less at times. Radar shows some very light returns offshore of small isolated showers working toward the coast. These showers may make it just inland before dissipating completely so a brief very light shower cannot be completely ruled out. Not quite as cool tonight, with lows generally in the low to mid 60s inland and mid to upper 60s for the beaches. High pressure remains in control Sunday at the sfc and aloft, while amplifying shortwave digs through the upper Mid-West. This should make for another pleasant day across the area, with dry wx and temps near climo. Some offshore showers may push ashore S of Cape Hatteras compliments of onshore flow and may see some brief, typical summertime shower activity Down East Carteret in the afternoon. Low level thickness values and aforementioned onshore flow support highs in the low/mid 80s for the beaches cooled by the seabreeze and mid 80s to around 90 deg inland. && .SHORT TERM /TONIGHT/... As of 405 AM Sunday...The center of the SFC high offshore sinks further S while continuing to extend over the region, further veering SEerly winds behind the seabreeze to become more SWerly by morning. Influx of thin cloud coverage aloft and warm moist onshore flow prevailing through the overnight leads to some lower level clouds over coastal areas. With limits to rad cooling, lows will be slightly warmer than previous nights, mid 60s in traditional cool spots in Duplin Co, upper 60s away from the immediate coast, around 70 beaches. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 315 AM Sun...A slow moving cold front will push into the region Monday afternoon and then stall over the area through about Wednesday, with unsettled conditions expected. Then, high pressure will reestablish off the East Coast Thursday with precip chances becoming more scattered through next weekend. Monday through Wednesday...Ahead of a cold front hot conditions will briefly return Monday with temps reaching the low 90s away from the beaches. Clouds will then increase through the afternoon as shower and thunderstorms approach from central NC. Precip chances then continue to increase from northwest to southeast Monday evening as the front enters the forecast area, and slowly sinks southward overnight. The front will stall just south of the southern NC coast Tuesday through Wednesday with areas of showers and thunderstorms expected to move along it. Precip coverage looks to be most widespread Tuesday, giving enough confidence to introduce likely PoPs. More uncertainty in coverage exists Wednesday as the front becomes more diffuse. With extensive cloud cover over the area, temperatures will remain below average with highs only reaching the low 80s. Thursday through Saturday...The stalled front will dissipate Thursday, allowing surface high pressure to rebuild off the NC coast. Mid level ridging will also move over the area with drier air seeping downward through the atmospheric column. This will lead to mostly rain free conditions through Saturday, though some shallow convection will still be possible as decent moisture remains at the surface. Temperatures will rebound to around normal Thursday, with warmer conditions possible Friday and Saturday with highs into at least the low 90s. && .AVIATION /06Z SUNDAY THROUGH THURSDAY/... SHORT TERM /through Sunday/... As of 110 AM Sunday...Tricky fog forecast trying to balance what the obs will show and flight ops will see. Early morning, shallow, patchy fog will impact most TAF sites. MVFR conditions are most likely to be in place due to VIS but there will be times when sensors will report IFR/LIFR VIS when the thin layer of fog becomes more dense. Conditions rapidly improve after sunrise leading to another VFR flight cat day with light var winds becoming SEerly in the afternoon. FEW to SCT CU field in the morning lifting to around FL050 in the afternoon ahead of seabreeze. Serly flow becomes more SWerly through the overnight with thin upper level clouds streaming in from the NW and some lower clouds working inland from the coast late. LONG TERM /Monday through Thursday/... As of 330 AM Sun...VFR prevails through Monday afternoon, with an approaching cold front bringing increased storm coverage and the potential for at least occasional sub-VFR conditions Monday night through Wednesday. && .MARINE... SHORT TERM /through Sunday/... As of 415 AM Sunday...High pressure will remain over the waters through Sunday. Currently, Serly winds 5kts or less back to SE/E around 10kt Sunday morning. Winds build back to 10-15 kt out of the SE late Sunday afternoon. Through the overnight, winds continue to veer to become Serly 10-15kts by midnight, Seas will continue mostly at 2-4 ft with 5ft possible over outer central waters early Sunday. Slight chance of isolated showers through the afternoon, predominantly offshore of Cape Hatteras to S of Cape Lookout. LONG TERM /Monday through Thursday/... As of 330 AM Sun...Despite a front moving through the waters Monday night, fair boating conditions are expected this upcoming week. Ahead of this front Monday winds will increase to S 10-20 kts, peaking late afternoon. Then, behind the cold front, which will push through the waters early Tuesday morning, winds will turn to NE 10-20 kts, subsiding to 10-15 kts by the afternoon. Winds then become light and variable Wednesday and Thursday at less than 10 kts. Seas through the period will be mostly 2-4 ft. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CEB SHORT TERM...CEB LONG TERM...SGK AVIATION...SGK/CEB MARINE...SGK/CEB
Hazardous weather outlook, Jun 25, 8:02 PM EDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 802 PM EDT Sat Jun 25 2022 NCZ196-199-203>205-270015- East Carteret-Coastal Onslow-Northern Outer Banks-Ocracoke Island- Hatteras Island- 802 PM EDT Sat Jun 25 2022 ...MODERATE RIP CURRENT RISK IN EFFECT FOR ALL EAST-FACING BEACHES FROM 8 AM EDT SUNDAY THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ029-044>047-079>081-090>092-094-193>195-198-270015- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-Inland Onslow- 802 PM EDT Sat Jun 25 2022 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 26, 3:31 AM EDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Newport/Morehead City NC 331 AM EDT Sun Jun 26 2022 NCZ045-046-080-081-261230- Washington-Tyrrell-Beaufort-Mainland Hyde- Including the cities of Plymouth, Roper, Creswell, Columbia, Gum Neck, Washington, Chocowinity, Belhaven, Bath, Aurora, Engelhard, Fairfield, Ponzer, Scranton, and Swanquarter 331 AM EDT Sun Jun 26 2022 ...REDUCED VISIBILITY FROM FOG AND SMOKE POSSIBLE TONIGHT INTO SUNDAY MORNING... The combination of smoke from area fires and patchy fog may lead to reductions in visibility to 1 mile or less at times through early Sunday morning. This will especially be the case from northern Hyde County into far eastern Beaufort County, near and north of Highway 264, including areas in and around Pantego and Belhaven. If driving in this area early Sunday morning, please slow down and allow extra time for travel. Use low-beam headlights and leave plenty of distance between you and any vehicles in front of you.
Nearby
Beach Hazards Statements in North Carolina, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.